Cortland Area
Communities That Care

33-35 Central Avenue
Cortland, NY 13045

Phone: (607) 299-4910

Matt Whitman
Coalition Director

Charley Rawlings
Project Manager

Claudia Kolts
Design Assistant

What can we help you with?

  • Facebook - White Circle
  • Instagram - White Circle
  • Twitter - White Circle
  • YouTube - White Circle

© 2019 CORTLAND AREA COMMUNITIES THAT CARE

How do I recognize signs of an opioid overdose?

  • No response to stimuli

  • Shallow, labored or no breathing

  • Cannot be woken up

  • Snoring or gurgling

  • Blue/grey lips or finger tips

  • Floppy arms or legs

What should I do if I see an overdose?

•Check for danger
•Call an ambulance and stay on the line
•Put the person in recovery position
•If you have access to Narcan, administer it
•Provide CPR
•If there has been no response within 3-5 minutes, and if you have it available, administer another dose of Narcan

 

What is Narcan? 

 

Narcan is a medication that is easily administered via injection or as a nasal spray. It can rapidly reverse the effect of an overdose from opioids like prescription painkillers and heroin.

How Does it Work?

 

When administered during an overdose, Narcan blocks the effects of opioids on the brain and restores breathing within two to eight minutes to prevent death.

How to Respond to an Overdose:

Step 1: Identify Overdose

and Call 911

Opioids suppress the body’s urge to breathe. If someone is not breathing or is struggling to breathe try calling

their name and rubbing your

knuckles on their chest. If they are still unresponsive they may be experiencing an  overdose. Other signs include: blue or pale skin color, small pupils, low blood pressure, slow  heartbeat, slow or shallow breathing, snoring sound, gasping for breath. After identifying an overdose get help as quickly as possible. Call 9-1-1. Make sure to say the person is unresponsive and not breathing or struggling to breath.

Step 3: Give Narcan
Narcan is available as an injection and as a nasal spray. Follow the instructions, making sure you are not going too long without giving rescue breaths. Store Narcan in an easy to reach place in case of emergency. Make sure your friends and family know where it is stored. 

Step 2: Give Rescue Breaths
Giving oxygen can save a life in an overdose.

  • Make sure nothing is the person’s mouth blocking their breathing.

  • Place one hand on the chin and tilt the head back. With the other hand pinch the nose closed. chest to rise.

  • Administer two slow breaths and look for the until the person starts breathing on their own.Continue administering 1 breath every 5 seconds

  • Continue this for at least 30 seconds. If the person is still unresponsive, give Narcan.

Step 4: Stay Until Help Arrives
It is important to stay with someone after giving Narcan. Narcan can reverse an overdose, but can also make someone enter withdrawal. After someone is given Narcan, make sure they do
not take any more opioids because they could go
back into overdose after the Narcan wears off.

Good Samaritan Law

 

Some individuals may fear that police responding to a 911 call will result in criminal charges for themselves or for the person who overdosed. Those fears should NEVER stop anyone from calling 911 immediately. It may be a matter of life or death.

 

In September 2011, the 911 Good Samaritan Law went into effect to address fears about police responding to an overdose. This law provides significant legal protection against criminal charges and prosecution for  possession of controlled substances, as well as possession of marijuana and drug paraphernalia. This protection applies to both the person seeking assistance in good faith, and to the person who has overdosed. Class A-1 drug felonies, as well as sale or intent to sell controlled substances, are not covered by the Good Samaritan Law.

NARCAN TRAININGS

 

FREE Training and Narcan Kit 
Tuesdays and Thursdays
12:30-2:30 pm
Cortland County Health Department, Room 107
60 Central Ave. Cortland, New York 13045
Walk ins welcome

To schedule an appointment or if you have questions please call

607-756-3401

  • White Instagram Icon
  • White Facebook Icon
  • White YouTube Icon